Alert archive / Kansas / Flash Flood Warnings in 2016

Flash Flood Warning 80, NWS Goodland, KS

September 6, 2016Sheridan County, Kansas

NWS Goodland, KS issued this flash flood warning at Sep 6, 2016, 10:13 PM CDT for Sheridan County, Kansas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 6, 2016, 10:13 PM CDT (03:13 UTC)
Expired
Sep 7, 2016, 1:45 AM CDT
In force
4 hr
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Flood severity
None

County Sheridan County, KS

The radar

The Goodland radar (KGLD), 118 km from the middle of the area, began a volume at 03:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 3.2 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2016-09-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1146 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2016-09-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1146 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
1610 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.9

Open this sounding in Storm Lab

The text

As transmitted.

220 
WGUS53 KGLD 070313
FFWGLD
KSC179-070645-
/O.NEW.KGLD.FF.W.0080.160907T0313Z-160907T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
1013 PM CDT TUE SEP 6 2016

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SHERIDAN COUNTY IN NORTHWESTERN KANSAS...

* UNTIL 145 AM CDT

* AT 1013 PM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
  HEAVY RAIN ACROSS THE WARNED AREA. FLASH FLOODING IS EXPECTED TO
  BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  HOXIE...SELDEN AND TASCO. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNED AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY.

&&

LAT...LON 3915 10017 3914 10060 3955 10058 3954 10016

$$

JN
1 follow-up statement
042 
WGUS73 KGLD 070650
FFSGLD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
150 AM CDT WED SEP 7 2016

KSC179-070659-
/O.EXP.KGLD.FF.W.0080.000000T0000Z-160907T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SHERIDAN KS-
150 AM CDT WED SEP 7 2016

...THE FLASH FLOOD WARNING FOR SHERIDAN COUNTY HAS EXPIRED...

THE HEAVY RAIN HAS ENDED. FLASH FLOODING IS NO LONGER EXPECTED TO
POSE A THREAT. RUNOFF FROM HEAVY RAINFALL THAT OCCURRED TUESDAY
EVENING WILL CONTINUE TO CAUSE FLOODING OF RURAL AREAS IMPACTING
COUNTY ROADS. REFER TO THE AREAL FLOOD WARNING STATEMENT FOR DETAILS
ON THIS THREAT AND PLEASE CONTINUE TO HEED ANY REMAINING ROAD
CLOSURES.

LAT...LON 3915 10017 3914 10060 3955 10058 3954 10016

$$

DR

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Sep 6, 6:16 PM CDT, 3 hours 57 minutes earlier.

Area forecast discussion, Sep 6, 6:16 PM CDT, 3 hours 57 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
516 PM MDT TUE SEP 6 2016

.SHORT TERM...(This evening through Wednesday)
Issued at 119 PM MDT Tue Sep 6 2016

The latest satellite imagery highlights the stalled frontal boundary
currently draped from southwest to northeast across the CWA. Looking
at model soundings and HiRes guidance, seems like the eastern and
southeastern counties will see the greatest chance of strong
thunderstorms this afternoon and evening. Storm development will
likely be along and ahead of the stalled boundary with some
regressive movement of the boundary to the northwest as the evening
progresses. HiRes convective models initiate storms to the southwest
and train the storms northeastward which is a flash flooding concern
as the focus is centered across the eastern portions of the CWA,
which has already received heavy rainfall over the last several
days. Will need to monitor closely the initiation points as the
shear values are very high to the northwest of the boundary and CAPE
values well over 2000 J/Kg along and southeast of the boundary. Even
with the slight misalignment of indices, we could see isolated
severe if discreet storms are able to form. Supercells will be
relatively short lived if they are able to develop due to the slow
boundary motion and linear mode is more favorable at this time.

Thunderstorms will clear the region from southwest to northeast
overnight with mist or fog lingering into the early pre-dawn hours
on Wednesday. We should see gradual clearing by midday Wednesday
with only slight thunderstorm chances focused mainly in the
southeastern portions of the CWA.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 211 PM MDT Tue Sep 6 2016

Precip chances will linger across the area through Thursday as
airmass remains relatively unchanged and period of isentropic
ascent/waa develops overnight Wednesday and persists into the
morning hours. Expect abundant cloud cover to keep things on the
cool side on Thursday which will limit sfc instability and will
generally keep best severe weather chances to the south of the
area.

A strong cold front will sweep through the area Friday bringing a
cooler drier airmass into the cwa and gusty northerly winds. At
this time think cold air advection will be enough to offset dry
air moving into area and do not anticipate any critical fire wx
conditions. Strong consensus that sfc high will settle over the
region bringing clearing skies and light winds. May see
temperatures drop to around 40 or even into the 30s in isolated
areas.

Otherwise...dry weather and gradual warming conditions expected
through the weekend before storm chances return to the area at the
start of the week. Seeing a large degree of run to run variability
and large ensemble spreads with regards to this period...so
overall forecast confidence too low to really get into the details
much at this point.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 511 PM MDT Tue Sep 6 2016

Aviation concern this evening for both KGLD and KMCK will be
thunderstorms. They will increase in coverage as the next
disturbance moves across the area from the southwest. Coverage
will be scattered, so went with a VCTS instead of prevailing
thunderstorm. Heavy rain with reduced visibility will be the main
concern, although a severe storm or two will also be possible
with large hail and gusty winds. Overnight, areas of fog and low
clouds will develop. Both will be confined to areas north of a
cold front, which will be very near KGLD, so confidence a little
lower about impacts to that terminal, but KMCK will be north of
the front and more confident of flight category reductions there.
Fog and low clouds will gradually burn off through Tuesday morning
with VFR expected by late morning.

&&

.GLD Watches/Warnings/Advisories...
KS...Flash Flood Watch until midnight MDT /1 AM CDT/ tonight for
     KSZ002>004-013>016-027>029-041-042.

CO...NONE.
NE...Flash Flood Watch until 1 AM CDT Wednesday for NEZ080-081.

&&

SHORT TERM...TL
LONG TERM...JRM
AVIATION...024
Hazardous weather outlook, Sep 6, 10:54 AM CDT, 11 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
954 AM MDT TUE SEP 6 2016

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-071600-
YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS-
DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-
GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW-
954 AM MDT TUE SEP 6 2016 /1054 AM CDT TUE SEP 6 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED TO NUMEROUS THUNDERSTORMS WILL DEVELOP THIS AFTERNOON
AND TRACK NORTHEAST THROUGH THE EVENING. A FEW SEVERE
THUNDERSTORMS WILL BE POSSIBLE. THREATS INCLUDE...LARGE HAIL TO
THE SIZE OF QUARTERS...DAMAGING WINDS...AND HEAVY RAINFALL.
THUNDERSTORM ACTIVITY MAY TEND TO REDEVELOP AND TRACK OVER THE
SAME LOCATIONS RAISING THE RISK OF FLASH FLOODING...ESPECIALLY FOR
LOCATIONS EAST OF A STRATTON NEBRASKA TO TRIBUNE KANSAS LINE.
LOCATIONS THAT HAVE RECEIVED HEAVY RAINFALL THIS PAST WEEKEND
COULD SEE FLASH FLOODING RAPIDLY DEVELOP.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

PATCHY FOG IS POSSIBLE NEAR THE NEBRASKA AND COLORADO STATE LINES
WEDNESDAY MORNING. VISIBILITIES UNDER ONE HALF MILE ARE POSSIBLE.

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS EAST OF HIGHWAY 83
THURSDAY AFTERNOON AND EVENING. WIDESPREAD SEVERE WEATHER IS NOT
ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, Sep 6, 8:31 PM CDT, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
831 PM CDT TUE SEP 6 2016

KSZ042-070215-
WICHITA KS-
831 PM CDT TUE SEP 6 2016

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN WICHITA COUNTY UNTIL 915
PM CDT...

AT 831 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
LEOTI...MOVING NORTHEAST AT 35 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LEOTI AND MARIENTHAL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3846 10145 3868 10113 3840 10113 3832 10130
TIME...MOT...LOC 0131Z 230DEG 29KT 3845 10131

JN
Local storm report, Sep 6, 9:05 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
805 PM MDT TUE SEP 06 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0802 PM     FLASH FLOOD      10 SE HILL CITY         39.26N 99.71W
09/06/2016                   GRAHAM             KS   LAW ENFORCEMENT

            FLOODING ON COUNTY RD H BETWEEN 320TH/330TH AVE DUE TO
            BLOCKED CULVERT.

&&

JN
Special weather statement, Sep 6, 9:14 PM CDT, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
914 PM CDT TUE SEP 6 2016

KSZ028-029-070315-
LOGAN KS-GOVE KS-
914 PM CDT TUE SEP 6 2016

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN GOVE AND SOUTHEASTERN
LOGAN COUNTIES UNTIL 1015 PM CDT...

AT 913 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5
MILES WEST OF SCOTT STATE LAKE...MOVING NORTHEAST AT 35 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
THE MONUMENT ROCKS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3870 10114 3906 10068 3885 10046 3870 10074
TIME...MOT...LOC 0213Z 230DEG 29KT 3867 10102

JN
Special weather statement, Sep 6, 9:24 PM CDT, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
924 PM CDT TUE SEP 6 2016

KSZ004-015-016-070300-
NORTON KS-GRAHAM KS-SHERIDAN KS-
924 PM CDT TUE SEP 6 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GRAHAM...
SOUTHWESTERN NORTON AND EAST CENTRAL SHERIDAN COUNTIES UNTIL 1000 PM
CDT...

AT 924 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
MORLAND...OR 14 MILES WEST OF HILL CITY...MOVING NORTHEAST AT 20 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LENORA...MORLAND...NEW ALMELO...PENOKEE AND STUDLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3926 9997 3936 10025 3967 10010 3961 9974
TIME...MOT...LOC 0224Z 207DEG 17KT 3939 10011

JN
Special weather statement, Sep 6, 10:01 PM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1001 PM CDT TUE SEP 6 2016

KSZ003-004-015-016-070415-
DECATUR KS-NORTON KS-GRAHAM KS-SHERIDAN KS-
1001 PM CDT TUE SEP 6 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN GRAHAM...SOUTHEASTERN
DECATUR...SOUTHERN NORTON AND NORTHERN SHERIDAN COUNTIES UNTIL 1115
PM CDT...

AT 1001 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS
ALONG A LINE EXTENDING FROM 7 MILES NORTHEAST OF MENLO TO 4 MILES
NORTHWEST OF BOGUE. MOVEMENT WAS NORTHEAST AT 35 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
LENORA...SELDEN...JENNINGS...CLAYTON...EDMOND...
DRESDEN AND DENSMORE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

&&

LAT...LON 3941 9961 3940 10067 3977 10053 3978 9963
      3957 9963 3957 9960 3942 9960
TIME...MOT...LOC 0301Z 204DEG 31KT 3940 10060 3941 9973

JN
Special weather statement, Sep 6, 10:03 PM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1003 PM CDT TUE SEP 6 2016

KSZ015-016-029-070415-
GOVE KS-GRAHAM KS-SHERIDAN KS-
1003 PM CDT TUE SEP 6 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN GOVE...GRAHAM AND
SHERIDAN COUNTIES UNTIL 1115 PM CDT...

AT 1003 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS
ALONG A LINE EXTENDING FROM 6 MILES SOUTH OF GRINNELL TO NEAR
OGALLAH.
MOVEMENT WAS NORTH AT 35 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
HILL CITY...HOXIE...QUINTER...GRAINFIELD...GRINNELL...
MORLAND AND BOGUE.

THIS INCLUDES INTERSTATE 70 IN KANSAS BETWEEN MILE MARKERS 84 AND
113.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

&&

LAT...LON 3913 10015 3901 10015 3905 10068 3945 10059
      3945 9962 3925 9960 3913 9961
TIME...MOT...LOC 0303Z 177DEG 28KT 3904 10063 3896 9971

JN

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 6, 7:06 PM CDTSevere Thunderstorm WarningGLDGraham11 min
Sep 6, 7:42 PM CDTSpecial Weather StatementGLDGraham33 min
Sep 6, 7:51 PM CDTSpecial Weather StatementGLDWichita39 min
Sep 6, 8:19 PM CDTSpecial Weather StatementGLDGreeley56 min
Sep 6, 8:31 PM CDTSpecial Weather StatementGLDWichita44 min
Sep 6, 9:14 PM CDTSpecial Weather StatementGLDGove61 min
Sep 6, 9:16 PM CDTSevere Thunderstorm WarningGLDGove44 min
Sep 6, 9:24 PM CDTSpecial Weather StatementGLDGraham36 min
Sep 6, 9:52 PM CDTFlash Flood WarningGLDGraham4 hr
Sep 6, 10:01 PM CDTSpecial Weather StatementGLDNorton74 min
Sep 6, 10:03 PM CDTSpecial Weather StatementGLDGraham, Sheridan72 min
Sep 6, 10:23 PM CDTFlash Flood WarningGLDGraham, Norton3 hr
Sep 7, 1:47 AM CDTAreal Flood WarningGLDGraham, Sheridan9 hr

Nearby

Flash Flood Warnings in Kansas, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.